Misdiagnosed?

My teenage daughter ate nothing but chips and soda and snacks all day and she got sick at school and took to the er. The er dr said she had type1 diabetes. Since she has been on insulin she has been in constant pain and crying daily. Taken her to er several times for them to say shes fine. She stopped taling insulin without me knowing and today she has been pain free. Any advise? Could she have been misdiagnosed?

@Holly101 hello and welcome to TypeOneNation.

It is not possible to tell anything from what you have written. I urge you to work with her doctor and continue to watch her behavior, and for the classic symptoms of diabetes including excessive third, frequent urination, and excessive weight loss.

Type 1 diabetes has nothing to do with eating chips. It is an autoimmune malfunction where a persons ability to make insulin is destroyed. Insulin is necessary for life.

Good luck.

I know what type1 is. I was just stating that she ate junk food all day and thats pretty much all she would eat before she got sick. And that since taking insulin she has had so much body pain that all she could do is lay around and cry. The er doctors cant find anything wrong with her when i take her in f9r it. Without my knowledge she stopped taking her insulin and has been pain free since and her blood sugar hasnt gotten higher then 200. If anyone thinks she could have gotten mis diagnosed.

Anything is possible but what is her primary care provider or endocrinologist saying? Not every body can tolerate every medicine so is it possible the insulin she is on needs to be changed to a different one? Also a blood sugar going up to 200 is an indicator that something is going on.

Her primary dr isnt too familiar with diabetes so i just got a referral to take her to a diabetic dr. Hopefully they can figure it out. I mean i know 200 is high but its been normal after she snacked it went up but didnt pass 200. I think it was 170ish . maybe she possibly got misdiagnosed with type1 maybe shes 2 idk im so new and its confusing.

Many people with type 2 take insulin. The same insulin anyone with type 1 would take. The goal of either disease is to manage blood sugar. It doesn’t matter if she’s really type 2.

200 mg/dl is high and she is at risk for DKA or diabetic ketoacidosis without medical attention.

Insulin shouldn’t cause general body pain- even if she wasn’t diabetic at all. So maybe something else is going on. The best place for analysis is the doctors office or hospital if necessary.

Thanks for that i didnt know type 2 was on insulin. Like i said i am very new. But i have taken her to the hospital 6 times and its the same everytime. … They can never find anything wrong. :disappointed: well she just told me she was starting to hurt again just not as bad… So im totally clueless and lost. Hopefully will get answers soon.

Type 1 doesn’t usually happen overnight. It takes months or years for the immune system to completely destroy the insulin producing cells in the pancreas. Most people still have some function left when they are diagnosed. There is a time after diagnosis when the body starts to recover, and the pancreas tries it’s hardest to do its job with the little it has left. This is called the “honeymoon phase”. During this period after diagnosis, the body will require less, or possibly no, artificial injected insulin. But, unfortunately, the immune system will finish off the remaining insulin producing Beta Cells of the pancreas in the coming weeks or months. Artificial insulin will become a requirement for survival at that point.

I really hope your daughter was misdiagnosed, but a lot of us have been through a similar set of events. A blood sugar high enough to be diagnosed as diabetic, not even prediabetic, is bad for the human body and will cause damage over a long period of time. Try Googling “honeymoon phase of diabetes”, and make sure you are regularly checking blood sugars, even if insulin isn’t necessary, until the doctor says otherwise.

P.S.
There are side effects and allergies to insulin, although they are rare. They are often overlooked or misdiagnosed. I have to take potassium supplements for Lantus and I have a mild skin allergy to Humalog, perhaps the two most common prescribed insulins.

Yes my daughter is on them one over 24hr and the other when she eats yes? And her potassium has been low too maybe she also has reactions to them. Thank you so much on your conment

The comment that sticks out to me is crying.
Low potassium is specifically listed as an uncommon, but possibly severe side effect of ALL insulins.
Low Potassium, Hypokalemia, has a lot of symptoms to do with the nervous system and muscles. For me, I experience psychological issues. Its almost like I’m not in control and am prone to outbursts and impulses Id never normally do.

Bananas or other fruits are the best source of potassium, IIRC the supplements you can buy over the counter only have a fraction of the potassium content. Normally the body only throws away what it doesnt need, so once her levels are back to normal it should be easier to maintain.

Like everyone keeps saying though, mention it to the doctor. They’re the one who ultimately has to connect all the dots.

Thank you. I did mention it to her dr he just didnt specialize in diabetes. I finally got the refferal from them to take her to a difgerent dr that has specialized in diabetes for 34 years

Helly @Holly101, I agree with what others have said that insulin doesn’t cause pain [at least the only pain I’ve experienced is injection with a dull old needle] and I’m now in my seventh decade of using insulin. And I’ve used many of types insulin from the crude pig-extract to experimental types.

Loading up, or perhaps over-loading, on junk-food could make almost any one sick and if conditions are right elevate blood and body glucose levels. A good doctor will look at much more than a simple “blood sugar” analysis when making a diagnosis; will evaluate not only lab tests but also observe physical attributes and listen closely to a patients history. Don’t try to self-diagnose by looking at a lab report unless you have proper medical training; a High" or a “low” value needs to be assessed in relation to other results as well as against what the patient has been doing - every diagnosis must be made “in-context”.

I hope soon that your daughter will be free of the pain and receive correct diagnosis from a competent physician.